The Buridanian Account of Inferential Relations between Doubly Quantified Propositions: a Proof of Soundness

History and Philosophy of Logic 25 (3):225-243 (2004)
On the basis of passages from John Buridan's Summula Suppositionibus and Sophismata, E. Karger has reconstructed what could be called the ?Buridanian theory of inferential relations between doubly quantified propositions?, presented in her 1993 article ?A theory of immediate inference contained in Buridan's logic?. In the reconstruction, she focused on the syntactical elements of Buridan's theory of modes of personal supposition to extract patterns of formally valid inferences between members of a certain class of basic categorical propositions. The present study aims at offering semantic corroboration?a proof of soundness?to the inferential relations syntactically identified by E. Karger, by means of the analysis of Buridan's semantic definitions of the modes of personal supposition. The semantic analysis is done with the help of some modern logical concepts, in particular that of the model. In effect, the relations of inference syntactically established are shown to hold also from a semantic point of view, which means thus that this fragment of Buridan's logic can be said to be sound.
Keywords No keywords specified (fix it)
Categories (categorize this paper)
DOI 10.1080/01445340410004511
 Save to my reading list
Follow the author(s)
My bibliography
Export citation
Find it on Scholar
Edit this record
Mark as duplicate
Revision history Request removal from index
Download options
PhilPapers Archive

Upload a copy of this paper     Check publisher's policy on self-archival     Papers currently archived: 15,879
External links
Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library
References found in this work BETA
Anthony Willing (1991). Buridan's Divided Modal Syllogistic. Notre Dame Journal of Formal Logic 32 (2):276-289.

Add more references

Citations of this work BETA
Ian Pratt-Hartmann (2011). The Hamiltonian Syllogistic. Journal of Logic, Language and Information 20 (4):445-474.

Add more citations

Similar books and articles

Monthly downloads

Added to index


Total downloads

16 ( #163,836 of 1,725,157 )

Recent downloads (6 months)

1 ( #349,161 of 1,725,157 )

How can I increase my downloads?

My notes
Sign in to use this feature

Start a new thread
There  are no threads in this forum
Nothing in this forum yet.